Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

November 28, 2016Grundy County, Iowa

NWS Des Moines, IA issued this special weather statement at Nov 28, 2016, 3:13 PM CST for Grundy County, Iowa. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2016, 3:13 PM CST (21:13 UTC)
Expired
Nov 28, 2016, 4:15 PM CST
In force
62 min
Issued by
NWS Des Moines, IA

County Grundy County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 3:31 PM CSTFUNNEL CLOUD4 Ssw Parkersburg, IAFUNNEL CLOUD 3 WEST STOUT.
Nov 28, 3:45 PM CSTTORNADOParkersburg, IAREPORT OF SOME BUILDING DAMAGE IN NW PART OF PARKERSBURG.
Nov 28, 3:50 PM CSTTORNADO1 W Grundy Center, IABRIEF TOUCHDOWN JUST WEST OF TOWN. HAIL REPORTED ON AREA ROAD NEEDED TO BE PLOWED. .
Nov 28, 4:01 PM CSTTORNADO3 Ene Parkersburg, IATRAINED SPOTTER REPORTED A TORNADO ON THE GROUND AT THE TIME OF THE REPORT. REPORT RELAYED BY CEDAR FALLS DISPATCH. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS83 KDMX 282113
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CST MON NOV 28 2016
 
IAZ027-028-037>039-049-282215-
BLACK HAWK IA-BREMER IA-GRUNDY IA-HARDIN IA-MARSHALL IA-BUTLER IA-
313 PM CST MON NOV 28 2016

...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE...

AT 310 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 
NEAR GRUNDY CENTER...WITH ANOTHER STRONG STORM NORTH OF 
CONRAD.  THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.  

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH 
THESE STORMS.  THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO 
TOUCHDOWN ALSO EXISTS.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...
DENVER...SHELL ROCK...DIKE...CONRAD...WATERLOO MUNICIPAL AIRPORT...
UNI-DOME AND MCLEOD CENTER...JANESVILLE...WELLSBURG...NEW HARTFORD...
HOLLAND...STOUT...BEAMAN...WHITTEN...MORRISON AND WAVERLY MUNICIPAL
AIRPORT.

LAT...LON 4230 9266 4230 9277 4219 9277 4215 9281
      4228 9308 4285 9259 4267 9227
TIME...MOT...LOC 2110Z 222DEG 20KT 4245 9281 

$$

MF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Nov 28, 11:35 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 28, 11:35 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1135 AM CST Mon Nov 28 2016

.SHORT TERM.../Today through Tonight/
Issued at 402 AM CST Mon Nov 28 2016

There are a few things to consider in this short term period.  We
have a large upper low that will sit over the Dakotas and West
central MN through the forecast period.  At the surface will be a
surface low lifting from Northeast SD into roughly the same location
of the upper low by 12Z Tuesday.  There will be a cold front that
will push across the state today.  By 12Z the front should make it
into Western Iowa then by 18Z the front should be into the Eastern
portion of our forecast area.  The rest of the afternoon the front
will make it into Western Illinois.  Coincident with the frontal
passage will be a pretty good area of forcing...mainly over the
Eastern quarter of the state but certainly clipping our far
Southeast.  Instability isn't much but should be enough for an
isolated storm across our far East and locations over Eastern Iowa.

There was a dry push of air coming into the state overnight which
cleared skies and led to some pretty strong wind gusts...around 50-
55mph at times.  Through the night the wind was diminishing but
still quite gusty.  This will persist into the morning hours and we
may also see some gusty winds with the frontal passage. Temperatures
today will be in the 50's which is some 15 degrees above normal.

For tonight we will see some clearing behind the front and slightly
cooler low temps tonight but winds will become Southwest and stay
around 10kts so I am not looking for a particularly cold night. With
the low still around it won't be very clear either.  There will be a
fair amount of mid and high clouds.

.LONG TERM.../Tuesday through Sunday/
Issued at 402 AM CST Mon Nov 28 2016

The forecast challenge early in the period remains the closed
upper low over the Dakotas and Minnesota Tuesday and Wednesday the
the evolution of a closed low over the southwest CONUS late in the
week and into the weekend. Minor adjustments to the upper low
track as it will remain over the eastern Dakotas on Tuesday
however will dip a bit farther south Tuesday night and move near
the IA/MN border. This track will wrap short wave energy deeper
into Iowa on Wednesday with precipitation chances down to
Interstate 80. The NAM is the weakest and driest solution for
Wednesday with other solutions including the GFS more robust with
forcing by the afternoon. Given the developing cyclonic curvature
and amount of short wave energy rotating around the upper...should
have at least some light precipitation develop. Very cold
profiles aloft will mean precipitation type will rely on surface
temperatures and dew points. Wetbulb temperatures will be in the
low to mid 30s will yield a mix of rain or snow north. Minor snow
accumulations are possible.

Thursday and Friday will be quiet and remaining cool with highs in
the 30s to low 40s. Strong short wave energy will begin to drop
south through the inter-mountain west and be near the Four Corners
region by Friday. The ECMWF is an outlier with the evolution of
this system as it closes off and shifts it quickly northeast with
a major system developing towards next Sunday. The GFS/GFS
Ensembles/Canadian and the 12z ECMWF ensembles close this system
off over northern Mexico and thus much less active next weekend.
Favor the consensus solution and have continued the dry trend
through is period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1135 AM CST Mon Nov 28 2016

Main concerns are early thunder and winds today...followed by
lowering cigs northwest/north aft 12z Tuesday. Dry slot making
its way through region now...with iso thunder along the dryline.
Confined any thunder chances to KMCW...KALO and KOTM though line
over the southeast may have been chance of affecting apt at KOTM.
Otherwise mixing winds through 23z will give way to less wind
overnight...then aft 15z Tuesday winds again mix up from the west
southwest as cigs lower northwest to MVFR conditions between
12-18z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...Donavon
AVIATION...REV
Hazardous weather outlook, Nov 28, 4:08 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
408 AM CST MON NOV 28 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
408 AM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 28, 12:30 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CST MON NOV 28 2016

IAZ007-017-025-026-036-037-282030-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-HARDIN-
INCLUDING THE CITIES OF NORTHWOOD, MANLY, MASON CITY, CLEAR LAKE,
EAGLE GROVE, CLARION, BELMOND, HAMPTON, WEBSTER CITY, IOWA FALLS,
ELDORA, AND ACKLEY
1230 PM CST MON NOV 28 2016

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

A NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER NORTH
CENTRAL IOWA AND WILL CONTINUE TO MOVE QUICKLY TO THE NORTHEAST
EARLY THIS AFTERNOON. SOME OF THE STORMS MAY CONTAIN PEA TO DIME
SIZED HAIL ALONG WITH WIND GUSTS TO 35 TO 45 MPH AT TIMES.

PERSONS TRAVELING ALONG INTERSTATE 35 NORTH OF STORY CITY AND
MASON CITY SHOULD BE ON THE LOOKOUT FOR A BRIEF HEAVY DOWNPOUR
BETWEEN 1230 PM AND 130 PM THIS AFTERNOON AS THE LINE MOVES
QUICKLY TO THE NORTH NORTHEAST.

REV
Special weather statement, Nov 28, 1:24 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 PM CST MON NOV 28 2016

IAZ026-027-037-038-048-049-282130-
FRANKLIN-BUTLER-HARDIN-GRUNDY-STORY-MARSHALL-
INCLUDING THE CITIES OF HAMPTON, PARKERSBURG, CLARKSVILLE,
SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, IOWA FALLS,
ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, WELLSBURG,
AMES, AND MARSHALLTOWN
124 PM CST MON NOV 28 2016

...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE...

A NARROW LINE OF THUNDERSTORMS IS MOVING ACROSS THE AREA WITH THE
POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO TOUCHDOWN. A BRIEF
TORNADO TOUCHDOWN OCCURRED IN SOUTHERN HARDIN COUNTY AT 1249 PM
THIS AFTERNOON.

PERSONS IN THE AREA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER
AND THE POTENTIAL FOR BRIEF SEVERE WEATHER EARLY THIS AFTERNOON.
IF YOU SEE ANY SEVERE WEATHER...TAKE COVER IMMEDIATELY AND RELAY
YOUR REPORT TO THE NEAREST LAW ENFORCEMENT OR NATIONAL WEATHER
SERVICE.

REV
Local storm report, Nov 28, 1:34 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TORNADO          RADCLIFFE               42.32N 93.43W
11/28/2016                   HARDIN             IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN ON NORTH SIDE OF
            TOWN. POWER LINES, TREES DOWN, ROOF DAMAGE
            AND CAR TIPPED ON SIDE. .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Nov 28, 1:43 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
143 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TORNADO          1 SSW BUCKEYE           42.40N 93.38W
11/28/2016                   HARDIN             IA   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED AT THE
            INTERSECTION OF D41 AND S27 IN HARDIN
            COUNTY. .

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Nov 28, 3:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CST MON NOV 28 2016

IAZ027-028-037>039-049-282215-
BLACK HAWK IA-BREMER IA-GRUNDY IA-HARDIN IA-MARSHALL IA-BUTLER IA-
313 PM CST MON NOV 28 2016

...THUNDERSTORMS WITH A BRIEF TORNADO POSSIBLE...

AT 310 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRUNDY CENTER...WITH ANOTHER STRONG STORM NORTH OF
CONRAD.  THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.  THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO
TOUCHDOWN ALSO EXISTS.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...GRUNDY CENTER...PARKERSBURG...
DENVER...SHELL ROCK...DIKE...CONRAD...WATERLOO MUNICIPAL AIRPORT...
UNI-DOME AND MCLEOD CENTER...JANESVILLE...WELLSBURG...NEW HARTFORD...
HOLLAND...STOUT...BEAMAN...WHITTEN...MORRISON AND WAVERLY MUNICIPAL
AIRPORT.

LAT...LON 4230 9266 4230 9277 4219 9277 4215 9281
      4228 9308 4285 9259 4267 9227
TIME...MOT...LOC 2110Z 222DEG 20KT 4245 9281

MF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:16 PM CSTSpecial Weather StatementDMXMahaska59 min
Nov 28, 3:33 PM CSTTornado WarningDMXButler, Grundy27 min
Nov 28, 3:43 PM CSTTornado WarningDMXGrundy32 min
Nov 28, 3:53 PM CSTTornado WarningDMXMahaska, Poweshiek37 min
Nov 28, 3:54 PM CSTTornado WarningDMXMarshall, Tama18 min
Nov 28, 3:59 PM CSTTornado WarningDMXBremer, Butler46 min
Nov 28, 4:19 PM CSTTornado Warning Tornado observedDMXPoweshiek41 min
Nov 28, 4:41 PM CSTTornado WarningDMXDavis13 min
Nov 28, 5:11 PM CSTSpecial Weather StatementDMXWapello34 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.